Complications to intravitreal steroid injections

Addtional information on drugs and medications.

Moderators: Mike Bartolatz, kwork

Post Reply
Mike Bartolatz
Posts: 6595
Joined: Fri Feb 06, 2004 9:58 pm

Complications to intravitreal steroid injections

Post by Mike Bartolatz » Thu Dec 06, 2007 4:13 pm

Printer-Friendly Email This Discuss This

From Medscape Ophthalmology
Viewpoints
Complications of Intravitreal Steroid Therapy
Posted 11/28/2007

C. Robert Bernardino, MD

Author Information

Introduction
Intravitreal steroid therapy is effective in treating macular edema (ME) caused by a variety of causes.[1-5] Complications from intravitreal steroids can include increased ocular pressure, cataract formation, endophthalmitis, and retinal detachment. This study analyzed these complications based on the pretreatment diagnosis: uveitis-related ME; or macula edema from a nonuveitic cause.


Adverse Events after Intravitreal Triamcinolone in Patients With and Without Uveitis
Galor A, Margolis R, Brasil OM, et al
Ophthalmology. 2007;114:1912-1918



Summary
This retrospective study included 222 eyes of 173 patients. Of those, 45 eyes had uveitis and 177 eyes had other causes of ME. The most common cause of ME was diabetes mellitus (72% of eyes). Most of the uveitic eyes (58%) did not have systemic involvement, but of those that did, sarcoidosis was the most common systemic disease (18%).

Uveitis proved to be the strongest predictor for an adverse event. Elevation of intraocular pressure (IOP) was more prevalent in those with uveitis than in those without (IOP ≥ 15 mm Hg elevation from baseline or IOP greater than 32 in 31% of uveitis eyes vs 14% of nonuveitis eyes after any injection). The risk for of posterior subcapsular cataract was 5.6 times higher in uveitis eyes as well.

Comment
Intravitreal steroids are quite effective in managing ME from varied causes. Although elevation of IOP and cataract formation are known complications with therapy, this study demonstrated that it may be possible to predict who is at greatest risk. Patients with uveitis should be educated about these risks and monitored for them.

Supported by an independent educational grant from Genentech

Abstract


Printer- Friendly Email This

--------------------------------------------------------------------------------

References | Related Links

[ CLOSE WINDOW ]
References
Sutter FK, Simpson JM, Gillies MC. Intravitreal triamcinolone for diabetic macular edema that persists after laser treatment. Three-month efficacy and safety results of a prospective, randomized, double-masked, placebo-controlled clinical trial. Ophthalmology. 2004;111:2044-2049. Abstract
Jonas JB, Kreissig I, Sofker A, Degenring RF. Intravitreal injection of triamcinolone for diffuse diabetic macular edema. Arch Ophthalmol. 2003;121:57-61. Abstract
Massin P, Audren F, Haouchine B, et al. Intravitreal triamcinolone acetonide for diabetic diffuse macular edema. Preliminary results of a prospective controlled trial. Ophthalmology. 2004;111:218-224. Abstract
Martidis A, Duker JS, Greenberg PB, et al. Intravitreal triamcinolone for refractory diabetic macular edema. Ophthalmology. 2002;109:920-927. Abstract
Avci R, Kaderli B, Akalp FD. Intravitreal triamcinolone injection for chronic diffuse diabetic macular oedema. Clin Experiment Ophthalmol. 2006;34:27-32. Abstract

[ CLOSE WINDOW ]
Related Links
Resource Centers
AMD and Retinal Disease Resource Center

[ CLOSE WINDOW ]
Author Information
C. Robert Bernardino, MD, Associate Professor of Ophthalmology, Yale University School of Medicine, New Haven, Connecticut; Director of Oculoplastics, Yale Eye Center, New Haven, Connecticut


Disclosure: C. Robert Bernardino, MD, has disclosed no relevant financial relationships.
Medscape Ophthalmology. 2007; ©2007 Medscape
Mike Bartolatz
Moderator

Post Reply